Missouri, 2017

Flash Flood in Missouri, May 11, 2017

May 11, 2017 · NWS PAH · 1 event in 1 county or zone

Disorganized clusters of slow-moving thunderstorms produced very heavy rainfall in parts of the Ozark foothills region. This heavy rainfall event occurred on the north side of a stationary front that extended from east to west along the Missouri-Arkansas border.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Disorganized clusters of slow-moving thunderstorms produced very heavy rainfall in parts of the Ozark foothills region. This heavy rainfall event occurred on the north side of a stationary front that extended from east to west along the Missouri-Arkansas border.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 11, 6:16 PM CST, 59 minutes earlier.

Area forecast discussion, May 11, 6:16 PM CST, 59 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
716 PM CDT Thu May 11 2017

.UPDATE...
Issued at 716 PM CDT Thu May 11 2017

After coordinating with SPC we have decided not to expand Severe
Thunderstorm Watch #210 or issue a new one farther east. While
a fresh core or two may produce some near severe hail from the
Boot Heel eastward along the KY/TN border over the next hour or
two, the overall threat is not great enough to warrant a watch for
those areas.

We will continue to monitor, but with the loss of heating and the
widespread nature of the convection, this is looking more like a
heavy rainfall event than a severe event. The latest radar trends
show that the flash flooding threat is setting up just to our
south over northeast Arkansas and northwest Tennessee, so any
flooding issues in our area should be isolated.

UPDATE Issued at 634 PM CDT Thu May 11 2017

The AVIATION section has been updated for the 00Z TAF issuance.

&&

.SHORT TERM...(Tonight through Saturday night)
Issued at 225 PM CDT Thu May 11 2017

Any strong thunderstorm activity that manages to form late today
ahead of a sagging sfc front should weaken as the night progresses
with the setting of the sun and the loss of instability. Still
could be some brief heavy rain concerns, but do not believe the
duration will be great enough to warrant any flash flood watches
at this time. Highest rain amounts up close to an inch will most
be likely along the AR/TN borders.

The cold front and mid level short wave that should spawn the
showers/thunderstorms late today/tonight will move south of the
region by later tonight, but will take its time getting through TN
on Friday. Therefore, though not much in the way of rainfall is
expected, many locations will probably staY shrouded in clouds
much of the day.Hover, very nice conditions should set up by
the start of the weekend as high pressure settles south into the
Plains and Midwest states. Abundant sunshine should help push
afternoon temps into the 70s Sat despite a continuing northerly
breeze.

.LONG TERM...(Sunday through Thursday)
Issued at 225 PM CDT Thu May 11 2017

High confidence in the extended until middle to late next week.

Models continue to show an omega type ridge of high pressure over
the central plains with lows over the northeast and northwest
coasts. This is usually a sign of slow changes in weather type at a
any given location across the US. However...the high will slowly
drift eastward over the Mississippi River Valley as progress through
next week. As the high drifts to the east and finally out over the
Atlantic by mid week...we get southwest flow aloft and a southerly
flow at the surface. This should open up the gulf and transport
abundant moisture into the region. small spokes of energy will get
caught up in the southwest flow aloft and start to bring rain
chances back into the forecast. This could be as early as Wednesday
night and especially Thursday. Again the forecast builder has been
putting chances of rain in on day seven all the way back when Monday
was day seven. Thus the low confidence since the models have been
putting day seven with high pops for the entire week. We just keep
moving rain chances back 24 hours each day. In contrast the high
will lose its effect on our weather pattern at some point. As for
temperatures expect a warming trend to continue through the extended
but may see clouds mid to late next week or rain decrease
temperatures a bit. However there is no cold front expected through
the extended so no major cool downs expected.

&&

.AVIATION...
Issued at 634 PM CDT Thu May 11 2017

The cold front has moved through all TAF sites as of 23Z, but
widespread TSRA moving east across southern Missouri will likely
impact KCGI and KPAH for a few hours later this evening. TS should
be done by 06Z, but SHRA may continue well into the overnight
hours, and a stray lightning strike may be worthy of a VCTS at
KPAH after 06Z as well.

A large area of lower MVFR ceilings will move steadily southward
this evening. They should reach KEVV around 00Z and OWB an hour or
two later. They should reach KCGI and KPAH as the precipitation
exits if not before. A period of IFR ceilings cannot be ruled out.
Ceilings should lift slowly and eventually reach VFR levels in
the afternoon. However, it may be beyond this forecast period at
KPAH.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...DRS
SHORT TERM...GM
LONG TERM...KH
AVIATION...DRS
Hazardous weather outlook, May 11, 2:27 PM CST, 4 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
327 PM CDT Thu May 11 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-122030-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
327 PM CDT Thu May 11 2017

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Isolated strong to severe thunderstorms will be possible late
this afternoon into early tonight, mainly over southeast Missouri
the western tip of Kentucky. Damaging wind gusts and large hail
will be the primary storm hazards, but lightning and locally heavy
rain will also be a concern.

Minor to Major River flooding continues on portions of the Ohio,
Mississippi, Big Muddy, St. Francis, Little Wabash, Wabash and
Patoka river system. For details on site specific flooding, refer
to the the latest issued flood warnings and statements.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation has been requested for late this afternoon into
the evening over southeast Missouri, generally west of a Piedmont
to Dexter line.

Water levels are expected to remain steady or slowly fall, so
flooding will continue on several rivers into early next week.
Please refer to the latest flood warnings and statements for
additional details.

In the hours before

Special weather statement, May 11, 4:16 PM CST, 2 hours 59 minutes before
Special Weather Statement
National Weather Service Paducah KY
516 PM CDT THU MAY 11 2017

MOZ108-112300-
Ripley MO-
516 PM CDT THU MAY 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN RIPLEY COUNTY UNTIL 600
PM CDT...

At 514 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gatewood, or 19 miles east of Thayer, moving northeast at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Gatewood, Handy and Briar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
southeastern Missouri.

LAT...LON 3682 9112 3682 9101 3681 9094 3681 9084
      3650 9106 3650 9112
TIME...MOT...LOC 2214Z 210DEG 35KT 3655 9119

RJP
Special weather statement, May 11, 6:03 PM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Paducah KY
703 PM CDT THU MAY 11 2017

KYZ001-MOZ112-114-120045-
Fulton KY-New Madrid MO-Mississippi MO-
703 PM CDT THU MAY 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FULTON...SOUTH CENTRAL
MISSISSIPPI AND SOUTHEASTERN NEW MADRID COUNTIES UNTIL 745 PM CDT...

At 702 PM CDT, Doppler radar was tracking a strong thunderstorm near
Tiptonville, or 8 miles north of Reelfoot Lake State Park, moving
northeast at 25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hickman, Dorena and Boundurant.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3652 8956 3672 8934 3660 8904 3650 8920
      3651 8932 3650 8942 3646 8946 3646 8948
      3647 8950 3650 8949 3650 8953 3648 8952
      3646 8952 3644 8954
TIME...MOT...LOC 0002Z 227DEG 24KT 3648 8946

RJP
Special weather statement, May 11, 6:35 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Paducah KY
735 PM CDT THU MAY 11 2017

MOZ086-100-120100-
Wayne MO-Bollinger MO-
735 PM CDT THU MAY 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BOLLINGER AND
EASTERN WAYNE COUNTIES UNTIL 800 PM CDT...

At 732 PM CDT, trained weather spotters reported a strong
thunderstorm over Greenville, moving northeast at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Greenville, Wappapello Lake Area, Wappapello, Shook, Cascade and
Grassy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
southeastern Missouri.

LAT...LON 3732 9037 3731 9015 3705 9011 3704 9012
      3704 9015 3702 9015 3693 9026 3693 9038
      3713 9053
TIME...MOT...LOC 0035Z 223DEG 12KT 3711 9042

The radar

The Paducah radar (KPAH), 176 km away, was scanning. The volume nearest the first event began at 01:13 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Carter

When
May 11, 7:15 PM CST to 8:45 PM CST
Where
Carter County, Ellsinore
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
36.930, -90.750

Flash flooding of two creeks in Ellsinore reached into some homes. In Van Buren, up to four inches of water was observed flowing across a street.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2017Every state in 2017This day in weather historyWarnings in Missouri, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 694223.